Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Phoenix, AZ

October 21, 2004Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 21, 2004, 12:50 PM MST for Maricopa County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2004, 12:50 PM MST (19:50 UTC)
Expired
Oct 21, 2004, 3:00 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 211951
FFWPSR
AZC013-212300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1250 PM MST THU OCT 21 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...WITTMANN...WICKENBURG...CIRCLE CITY
  ...AGUILA 

* UNTIL 400 PM MST

* AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAIN CONTINUING OVER NORTHWEST MARICOPA COUNTY IN
  THE AGUILA AND WICKENBURG AREAS. PRECIPITATION REPORTS INDICATE    
  THAT 1.50 TO 2.50 INCHES OF RAIN HAS ALREADY FALLEN IN AREAS WEST 
  OF WICKENBURG.

  MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE OVER NORTHWEST      
  MARICOPA COUNTY THROUGH 300 PM...WITH ADDITIONAL RAINFALL AMOUNTS  
  IN EXCESS OF ONE INCH LIKELY.  FLASH FLOODING CAN BE EXPECTED      
  ALONG SOLS WASH...FLYING E WASH...CEMETARY WASH...TURTLEBACK       
  WASH...AND ALONG THE HASSAYAMPA RIVER.


* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BEARDSLEY AND MORRISTOWN.


LAT...LON 3357 11333 3346 11260 3403 11206 3407 11333

$$

DS/MB/LW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 9:33 AM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Oct 21, 9:33 AM MST, 3 hours 17 minutes before
AZZ020>028-CAZ030>033-212245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
933 AM MST THU OCT 21 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL PUSH ACROSS THE DESERT SOUTHWEST
TODAY AND MOVE EAST OF ARIZONA BY FRIDAY. WIDESPREAD SHOWERS WILL
OCCUR AS THIS SYSTEM MOVES THROUGH...MAINLY ALONG AND NEAR A COLD
FRONT THAT WAS ALSO ADVANCING TO THE EAST. SOME OF THE RAINFALL WITH
THIS COLD FRONT WILL BE HEAVY AT TIMES. IT WILL ALSO BE MUCH COOLER
TODAY DUE TO THE CLOUDS AND SHOWERS. DRIER AND WARMER WEATHER WILL
RETURN TO THE REGION THIS WEEKEND. ANOTHER BATCH OF MOISTURE WILL
MOVE INTO ARIZONA FROM THE SOUTH EARLY NEXT WEEK...PROVIDING FOR
ADDITIONAL SLIGHT CHANCES OF SHOWERS MONDAY THROUGH WEDNESDAY...
MAINLY OVER ARIZONA.

&&

.DISCUSSION...
SAT IMAGERY THIS MORNING SHOWS FRONTAL BAND OVER WESTERN
ARIZONA...WITH THE UPPER LOW CENTER OFF THE SRN CA COAST. MAIN VORT
MAX WITH THIS SYSTEM WILL SWING THROUGH THE BOTTOM OF THE TROUGH
LATE THIS MORNING...THEN BEGIN TO LIFT NORTHEAST ACROSS CENTRAL
ARIZONA BEGINNING MID DAY. RAINFALL RATES THUS FAR WITH THIS SYSTEM
ARE OVER AN INCH IN MANY PLACES...YET RADAR IS WAY UNDERESTIMATING
AMOUNTS. THIS MOST LIKELY DUE TO THE LOW STORM TOPS AND SHALLOW
PRECIP...NOT THAT UNCOMMON FOR A WINTER-TYPE STORM...BUT
STILL...MAKES RAINFALL ESTIMATES TRICKY. WILL HAVE TO STICK TO THE
GAUGES...WHERE NORTHWEST MARICOPA COUNTY STATIONS HAVE ALREADY SEEN
THREE QUARTERS TO OVER AN INCH OF PRECIP SINCE SUN-UP. THAT
SAID...HAVE ISSUED A SMALL STREAM FLOOD ADVISORY FOR AZ ZONE 22
NORTHWEST MARICOPA COUNTY...IN EFFECT UNTIL 1045 AM MST. WILL LIKELY
NEED URBAN/SMALL STREAM FLOOD ADVISORIES FOR MUCH OF THE CWA
TODAY/TONIGHT...AS THE FRONTAL BAND MAKES ITS WAY ACROSS THE STATE.
STILL LOOKS LIKE THE GREATER PRECIP AMOUNTS WILL BE OVER THE
NORTHERN CWA...WHERE 1 TO 2 INCHES IS NOT OUT OF THE QUESTION.
ANOTHER THING TO KEEP IN MIND...CLEAR SKIES OVER THE GREATER PHX
AREA COULD LEAD TO AFTERNOON HIGHS IN THE UPPER 70S TO NEAR 80.
AND...WITH THE VORT MAX MOVING THROUGH DURING THE HEAT OF THE
DAY...THE CHANCE FOR THUNDERSTORMS IS GREATER THAN PREVIOUSLY
THOUGHT. ALSO...SPCS ENHANCED THUNDERSTORM OUTLOOK HAS A 40% OVER
SOUTHEAST CAL/THE LOWER COLORADO RIVER VALLEY/WEST-CENTRAL ARIZONA
FROM 13Z TO 00Z THIS AFTERNOON. CURRENT LOCAL FORECAST DOES NOT HAVE
ANY MENTION OF T-STORMS...AND WILL LIKELY ADD THEM IN TO THIS
AFTERNOONS PACKAGE. OTHER THAN THAT...INHERTIED FORECAST APPEARS TO
BE IN GOOD SHAPE...AND WILL STAY THE COURSE FOR NOW.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

22
Hazardous weather outlook, Oct 21, 6:13 AM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
613 AM MST THU OCT 21 2004

AZZ020>028-CAZ030>033-220700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
613 AM MST THU OCT 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

WIDESPREAD SHOWERS WILL AFFECT THE AREA TODAY...AND ACROSS
SOUTH-CENTRAL ARIZONA TONIGHT. LOCALLY HEAVY RAINFALL IS
LIKELY...WITH GENERAL AMOUNTS RANGING FROM ONE QUARTER TO THREE
QUARTERS OF AN INCH. LOCALLY HIGHER TOTAL-STORM AMOUNTS OF BETWEEN
ONE AND TWO INCHES ARE POSSIBLE FROM NORTHERN AND CENTRAL LA PAZ...
THROUGH FAR NORTHERN MARICOPA AND INTO WEST-CENTRAL GILA COUNTIES.

HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ESTLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:15 PM MSTFlash Flood WarningPSRMaricopa5 hr

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.